U.S. doctors online nowAsk doctors free
Plano, TX
A 55-year-old male asked:

doctor wanted to use 25mg spironolactone to counter effect potassium lose by hct in ben/hct.i wonder why not use benicar (olmesartan) without hctz. how effective. ?

4 doctor answers9 doctors weighed in
Dr. Jack Rubin
Nephrology and Dialysis 48 years experience
Potassium loss?: Spironolactone (s) can increase potassium (k) levels. K loss by diuretics (d) can be caused by 2 factors. D's waste both k and magnesium (m) in the urine. If a patient has a low m, the k will not be corrected until the m level is restored to normal. S cannot increase the m level at all. Using Benicar (olmesartan) with no diuretic may not be enough to reduce your BP to goal. Discuss this with your physician.
Dr. David Sneid
Endocrinology 41 years experience
Spironolactone: Can reverse the loss of potassium due to hctz. Hctz is used to increase the potency of blood pressure lowering with the benicar, (olmesartan) which can also be achieved by increasing the dose of Benicar (olmesartan) without hctz, if possible. I do not use hctz at all, as most of my patients have diabetes, and hctz can increase Insulin resistance, blood sugar, and lipids. Talk w/your doctor.
Dr. Marko Yakovlevitch
Cardiology 35 years experience
A good option: Benicar (olmesartan) ; hctz work so well together that the combination tablet was formulated. Potassium levels are often sustained with this combination but some folks lose too much potassium even with this low dose of hctz. An alternative to spironolactone is potassium but it can irritate the stomach. Also spironolactone itself can help lower blood pressure.
Dr. Tarek Naguib
Nephrology and Dialysis 40 years experience
Good question: You are essentially asking: what will i lose if i stop hctz (hydrochlorothiazide) which is causing my potassium to drop. You may lose the diuretic effect and develop swelling but also you may lose the anti hypertensive added effect of hctz (hydrochlorothiazide) and get higher bp. Spironolactone will have the added effect of preventing swelling besides increasing low potassium. He has a very reasonable approach, with discuss w him as needed.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

CA
A 32-year-old member asked:

What does a high potassium level mean? What about a low potassium level?

2 doctor answers9 doctors weighed in
Dr. Yash Khanna
Family Medicine 57 years experience
High andLow Potasium: Both are abnormal, high pottasium may be due to taking pottasium orally.Certain medicines like ace inhibiters, arbs, or kiney insufficiency.Low pottasium can be due to use of diuretics or adrenal disease.If there are abnormal it needs to be corrected, they can cause cardiac arrythmia and muscle weekness if it is low.
A 29-year-old member asked:

Are these symptoms related to low potassium or is it hypokalemic periodic paralysis?

1 doctor answer1 doctor weighed in
Dr. Andrew Dutka
Neurology 45 years experience
More data: To answer the specific question, the symptoms would need to be described. Low potassium, which might occur when taking diuretics (water pills) for high blood pressure, can cause cramps in the muscles. Hypokalemic periodic paralysis is a genetic disorder, causing paralysis, often in the morning or after a large carbohydrate meal. Potassium is low during the attacks. Periodic paralysis is rare.
A 32-year-old member asked:

Protein shake allergy from potassium?

1 doctor answer2 doctors weighed in
Dr. John Hammes
Nephrology and Dialysis 28 years experience
No.: If you drink a protein shake and have an allergic reaction, it is not from potassium. Potassium is a normal ingredient in all of our cells and tissues. It does not cause allergy. Maybe something else in the product.
A 38-year-old member asked:

Can I mix amoxicillin and clavulanate potassium in chocolate milk?

1 doctor answer1 doctor weighed in
Dr. Holly Maes
Pediatrics 36 years experience
Yes,but drink it all: You can mix the two together, but then you have to be sure you or your child drinks every last little bit of the combination to get all of the medicine. The medicine you ask about, augmentin, (amoxicillin and clavulanate) is not very palatable, especially the generic. Yu can also ask many pharmacists to flavor the medication if you or child can't stand the taste, or chase it with something like m&m's to make it taste better.
A 56-year-old female asked:

Been having severe muscle contractions in my limbs. I take potassium ca & mg. Last nite began bilat mus. Of inner thighs. Cause?

1 doctor answer3 doctors weighed in
Dr. Pietro Seni
Orthopedic Surgery 47 years experience
Multiple: Muscle crampr are very frequent to occur specially in older individual.Muscle cramps that occur at night and at rest could be very painful.True ethiology of those cramps is unknown..Frequent reasons are low electrolytes, overuse.Medical conditions that cause electrolyte imbalance can cause cramps, neurologycal conditions such as als(amyotrophic lateral esclerosis)radiculopathy diabetic neuropathy.Ot.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Apr 25, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.